MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22214C
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017); Human Factors Issue (2948); Device Handling Problem (3265)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/30/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was applied in a different location in the brain than anticipated with the brainlab device involved, and the desired diagnostic sample was not retrieved, despite according to the surgeon: - the surgery was to retrieve a diagnostic sample, not to remove or treat the lesion.- the burr hole did not need to be changed or increased.- there were no negative effects to the patient, neither due to the biopsies nor due to prolong of surgery/anesthesia time (of ca.20 min.At original surgery), nor due to the revision surgery.- there was no harm to a critical brain structure, and no complications or higher risks occurred with this patient.- the revision surgery was completed successfully as intended, with the desired (diagnostic/pathological) sample retrieved.- there are no further remedial actions necessary, done or planned for this patient.Hospitalization did not need to be prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the biopsies taken in a location different than anticipated with navigation involved, is that the pre-op mri used for registration to navigation had major scatter artifacts.This was not adjusted in the 3d surface reconstruction, leading to the skin surface in the dataset used for registration not being smooth as required and looking different than the actual patient anatomy.This led to a less than ideal match of the display of the navigation to the current patient anatomy.Further factors that might have additionally contributed: - the unsterile marker spheres used on the unsterile instruments during registration and (direct) verification of registration were not new/unused as required.- a shift of the patient's brain might have occurred in between the pre-op mri and the anatomical situation during the surgery, e.G.Due to the bone flap and/ or loss of cerebrospinal fluid.Apparently the resulting deviation between displayed navigation information and the actual patient anatomy was not detected with the necessary continuous accuracy verification by the user.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a biopsy (for retrieval of a diagnostic sample) of a lesion with a size of ca.20 mm, located ca.55 mm deep in the brain, has been performed with the aid of the brainlab navigation version 2.1.2.Two pre-operative mri scans were acquired 4 days before the surgery, to use with navigation.A trajectory was planned for the procedure in one of the mri scans, and the scans were fused.During the procedure the surgeon: - positioned the patient in a supine orientation in a head holder.- performed the initial patient registration on the pre-op mri with surface matching to match the display of the navigation to the current patient anatomy.- verified the accuracy of the registration and determined the result as good.- removed the unsterile navigation reference array and draped the patient.- attached a sterile reference array, re-verified accuracy, determined location of the burr hole, adapted the planned trajectory entry point, and created a burr hole (craniotomy, ca.2 cm diameter).- aligned the navigated instrument guide to the planned trajectory with the new entry point.- performed the biopsy with a navigated biopsy needle aligning to the planned trajectory with target in the lesion, and with the predefined depth (stopper) being ca.5 mm shorter than the planned target point (since surgeon did not need to be as deep inside lesion as the trajectory's target point was planned).One pass with one sample was done.- pathology informed that this samples is non-diagnostic.- performed another biopsy pass using the same technique and same planned trajectory, with the sample taken 5 mm deeper than at the first pass.- while waiting for the pathology results, closed the patient and concluded the surgery.Pathology informed that there was abnormal tissue in the second sample, but with insufficient amount of abnormal cells and diagnosis was not as definitive as desired.A post-op mri scan indicated that the samples 5 mm away from the intended target, slightly superior and posterior.A revision biopsy surgery was planned for this patient and took place on (b)(6) 2017.This revision surgery using the same navigation system was successful as intended with the desired viable sample retrieved.According to the surgeon: - the surgery was to retrieve a diagnostic sample, not to remove or treat the lesion.- the burr hole did not need to be changed or increased.- there were no negative effects to the patient, neither due to the biopsies nor due to prolong of surgery/anesthesia time (of ca.20 min.At original surgery), nor due to the revision surgery.- there was no harm to a critical brain structure, and no complications or higher risks occurred with this patient.- the revision surgery was completed successfully as intended, with the desired (diagnostic/pathological) sample retrieved.- there are no further remedial actions necessary, done or planned for this patient.Hospitalization did not need to be prolonged either.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
MDR Report Key7057701
Report Number8043933-2017-00030
Device Sequence Number13853283
Product Code HAW
UDI-Device Identifier04056481000493
UDI-Public04056481000493
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number22214C
Device Catalogue Number71208
Device Lot NumberSW V. 2.1.2
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/02/2017
Initial Report FDA Received Date11/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;